Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 95, NWS Tucson, AZ

August 13, 2008Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 13, 2008, 8:36 PM MST for Pinal County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2008, 8:36 PM MST (03:36 UTC)
Expired
Aug 13, 2008, 9:15 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 96 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 3.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 895 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
895 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2217 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 140336
SVRTWC
AZC021-140415-
/O.NEW.KTWC.SV.W.0095.080814T0336Z-080814T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
836 PM MST WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 915 PM MST

* AT 827 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 
  MILES NORTHEAST OF KEARNY...AND MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUDLEYVILLE...WINKELMAN BY 845 PM MST...

LAT...LON 3282 11046 3271 11093 3306 11106 3310 11085
      3301 11079 3300 11076 3305 11071 3307 11072
      3315 11064 3316 11061 3314 11059 3317 11056
      3319 11045
TIME...MOT...LOC 0334Z 059DEG 13KT 3295 11072

$$

MEYER
1 follow-up statement
000 
WWUS55 KTWC 140418
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
918 PM MST WED AUG 13 2008

AZC021-140427-
/O.EXP.KTWC.SV.W.0095.000000T0000Z-080814T0415Z/
PINAL AZ-
917 PM MST WED AUG 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PINAL COUNTY HAS
EXPIRED...

AT 915 PM MST THE THUNDERSTORMS ACROSS EAST CENTRAL PINAL COUNTY HAD 
DIMINISHED TO BELOW SEVERE LEVELS. WIND GUSTS TO 40 MPH ALONG WITH 
SMALL HAIL AND LOCALLY HEAVY RAIN CAN BE EXPECTED FROM THESE STORMS 
AS THEY MOVE WESTWARD TOWARD CENTRAL PORTIONS OF PINAL COUNTY.

LAT...LON 3282 11046 3271 11093 3306 11106 3310 11085
      3301 11079 3300 11076 3305 11071 3307 11072
      3315 11064 3316 11061 3314 11059 3317 11056
      3319 11045
TIME...MOT...LOC 0336Z 059DEG 13KT 3295 11073

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:43 PM MST, 5 hours 53 minutes earlier.

Area forecast discussion, Aug 13, 2:43 PM MST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST WED AUG 13 2008

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL BE AROUND TONIGHT INTO
FRIDAY BEFORE BECOMING ISOLATED THIS WEEKEND INTO EARLY NEXT WEEK.
HIGH TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...CLOUD COVER OVER SOUTHEAST ARIZONA THIS MORNING WAS
SLOW TO DISSIPATE THIS AFTERNOON AND THIS HAS CUT DOWN POTENTIAL
HEATING ACROSS THE AREA. WHERE THERE HAS BEEN SUN...ESPECIALLY NEAR
AND SOUTH OF THE INTERNATIONAL BORDER...STORMS HAVE DEVELOPED AND
ARE SLOWLY PUSHING NORTH. REGIONAL SOUNDINGS THIS MORNING AND GOES
PW INDICATED THAT PRECIPITABLE WATER VALUES ARE BETWEEN 1.50 AND 2
ACROSS THE AREA...WETTEST WEST OF TUCSON. SOUTHERLY FLOW WILL
CONTINUE ACROSS THE AREA TONIGHT BETWEEN UPPER LOW OFF BAJA SPUR AND
UPPER HIGH IN WESTERN NEW MEXICO. THIS PLACES UPPER DIFFLUENCE AREA
OVER SOUTHERN ARIZONA. WITHIN IN THIS SOUTHERLY FLOW ALOFT WILL BE
PIECES OF ENERGY THAT MIGHT ENHANCE ACTIVITY TONIGHT INTO THURSDAY.
ACCORDING TO WATER VAPOR IMAGERY THIS AFTERNOON...ONE APPEARS TO BE
MOVING OVER CENTRAL BAJA. INCREASED POPS A BIT THIS EVENING AND
INCLUDED HEAVY SHOWERS WITH A FEW STORMS CAPABLE OF PRODUCING OVER
AN INCH OF RAIN.

ACTIVITY ON THURSDAY HIGHLY DEPENDENT ON WHAT HAPPENS THIS EVENING
AND OVERNIGHT. SO WILL KEEP SLIGHT CHANCE TO LOW CHANCE POPS ACROSS
THE AREA.

QUASI-STATIONARY LOW OVER SOUTHERN SASKATCHEWAN WILL MOVE THROUGH
EASTERN MONTANA THURSDAY...WYOMING FRIDAY AND BE IN COLORADO ON
SATURDAY. UPPER RIDGE WILL AMPLIFY/BUILD NORTH INTO THE PACIFIC
NORTHWEST DURING THE ABOVE TIME FRAME WITH MOISTURE VALUES ACROSS
THE AREA GRADUALLY LOWERING EACH DAY. HOWEVER STILL ENOUGH AROUND
FOR SLIGHT CHANCE OF AFTERNOON/EVENING STORMS THIS WEEKEND. BY EARLY
NEXT WEEK...THIS UPPER LOW WILL BE MOVING INTO THE SOUTHERN PLAINS
WITH UPPER RIDGE OVERHEAD. STILL ENOUGH MOISTURE AROUND TO KEEP
SLIGHT CHANCE WORDING EACH DAY.

TEMPERATURES WILL BE NEAR SEASONAL NORMAL WITH THE USUAL DAY 2 DAY
FLUCTUATIONS.

&&

.AVIATION...THUNDERSTORMS WILL BE ON THE INCREASE THIS EVENING THEN
START TO WIND DOWN OVERNIGHT. LIGHT DIURNALLY DRIVEN WINDS OF 5-15
KTS EXPECTED...EXCEPT NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:26 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 13, 7:16 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Aug 13, 8:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 13, 8:39 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 8:51 PM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 13, 9:15 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 13, 10:45 PM MSTFlash Flood WarningTWCPima2 hr
Aug 13, 10:55 PM MSTAreal Flood AdvisoryTWCCochise110 min
Aug 13, 10:56 PM MSTFlash Flood WarningTWCPima2 hr
Aug 14, 12:20 AM MSTFlash Flood WarningTWCPima115 min
Aug 14, 12:41 AM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 14, 12:46 AM MSTFlash Flood WarningTWCPima119 min
Aug 14, 1:38 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 14, 1:48 PM MSTFlash Flood WarningTWCCochise117 min
Aug 14, 2:17 PM MSTFlash Flood WarningTWCCochise118 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.